Georgia, 2017Hail and Damaging Winds in Georgia, July 15, 2017
July 15, 2017 · NWS FFC · 5 events in 4 counties and zones
Afternoon and evening thunderstorms resulted in isolated reports of damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon and evening thunderstorms resulted in isolated reports of damaging wind gusts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 15, 6:38 AM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 15, 6:38 AM EST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
738 AM EDT Sat Jul 15 2017
.PREV DISCUSSION... /Issued 421 AM EDT Sat Jul 15 2017/
SHORT TERM /Today through Sunday/...
A weak low pressure trough is situated across central GA early this
morning. A weak cold front is also situated across the TN valley and
Mid Atlantic. Regional radar shows a few showers and thunderstorms
across central GA. Since the airmass remains very moist and
unstable, isolated/scattered showers/thunderstorms will remain
possible through the early morning hours.
The weak frontal boundary will continue to sag southward today and
Sunday across north and central GA. The front will be accompanied by
a mid level trough axis with plenty of available energy. The
tropical-like airmass will remain in place both days, and PWATS at
or above 2 inches along and south of the weak front will provide
plenty of fuel for storms. In addition to the plentiful moisture,
steep lapse rates, abundant surface instability will be in place.
Winds aloft are fairly weak, so no major area of organized severe
weather is anticipated either day. However, isolated to scattered
strong and severe thunderstorms will be possible along and south of
the weak boundary this afternoon and Sunday. Damaging wind gusts
around 60mph will be possible along with some large hail. With the
BL winds being at or below 15kt, storms will be slow movers and
capable of producing very heavy rainfall. Localized flooding will be
possible.
Coverage of storms will be a bit higher today and Sunday as the
front will serve as the main focus.
NListemaa
LONG TERM /Sunday Night through Friday/...
The frontal system that moves into N GA in the short term will
have moved into central GA by the beginning of the extended. Even
with the frontal boundary in place we will still see a mainly
diurnal trend as daytime heating will continue to spark convective
development each afternoon and evening. The frontal boundary
continues moving south into FL into the middle of next week as it
also continues to weaken. With the front making little progress
southward...expecting a similar trend in the weather Sunday
through Tuesday. The front will likely "wash out" on Tuesday with
the mid level trough slowly becoming replaced by a large
ridge...so convective coverage may be somewhat less Wed through
Fri.
Expecting a large ridge to build into the area Wednesday with a
bit drier air mass across the region. This pattern would mean
hotter and drier weather for the end of the extended forecast but
given the time of year...isolated convection will still be
possible Wed- Fri. Temps will have no problem pushing into 90s
across the area.
01
.EQUIPMENT...
The KFFC radar is back in operation. Currently, we are monitoring
the radar to make sure it is stable. The technicians will return
in the morning to make sure everything is still running smoothly
and potentially make some adjustments. Intermittent outages
Saturday morning are possible as the techs are performing this
maintenance. A longer outage is still possible, especially if
additional parts need to be replaced.
&&
.AVIATION...
12Z Update...
No major changes to the TAF for this forecast cycle. A little
more precip coverage expected today. Have tried to nail down the
timing a bit, with the hi-res models progging late
afternoon/evening with the best coverage. Winds should stay on the
west side today, but speeds should be less than 10kt. Patchy mvfr
fog is possible overnight.
//ATL Confidence...12Z Update...
Medium confidence on precip timing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 91 72 89 71 / 60 60 40 40
Atlanta 89 73 87 71 / 60 60 40 40
Blairsville 82 65 83 64 / 60 50 40 30
Cartersville 87 70 87 70 / 60 60 40 40
Columbus 93 75 89 73 / 20 30 60 40
Gainesville 87 71 86 70 / 60 60 40 40
Macon 93 74 90 72 / 20 30 60 40
Rome 88 70 89 70 / 60 50 40 30
Peachtree City 90 72 87 70 / 50 50 40 40
Vidalia 93 75 90 74 / 20 30 60 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...
AVIATION...
Hazardous weather outlook, Jul 15, 5:18 AM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
618 AM EDT Sat Jul 15 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
618 AM EDT Sat Jul 15 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and evening, with isolated severe
storms expected as well. A frontal boundary moving into the area
will bring increased moisture and instability to the area later
this afternoon. Some storms may be strong to severe with the main
hazards being strong gusty winds, heavy rainfall, frequent
lightning, and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Isolated to scattered thunderstorms are possible each afternoon
and evening through Friday. Widespread thunderstorm development
with isolated severe storms is expected across the area Sunday and
Monday with the frontal system still affecting the area. Heat
Index values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Jul 15, 10:58 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1158 AM EDT SAT JUL 15 2017
GAZ002-151630-
Walker GA-
1158 AM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 1230 PM
EDT...
At 1157 AM EDT...a strong thunderstorm was near Cooper Heights, or 7
miles north of Lafayette...moving east at 5 mph.
HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lafayette, Fort Oglethorpe, Rossville, Chickamauga, Fairview,
Linwood, Noble, Lakeview, Chattanooga Valley, Cooper Heights, Rock
Spring and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3486 8526 3485 8520 3478 8520 3478 8516
3477 8515 3472 8517 3472 8512 3471 8512
3468 8547 3473 8547 3476 8545 3483 8545
3490 8542 3497 8537 3499 8526
TIME...MOT...LOC 1557Z 254DEG 4KT 3481 8533
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 15, 11:48 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1248 PM EDT SAT JUL 15 2017
GAZ001>003-151715-
Catoosa GA-Walker GA-Dade GA-
1248 PM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATOOSA...WALKER AND
DADE COUNTIES UNTIL 115 PM EDT...
At 1247 PM EDT...a strong thunderstorm was over Cooper Heights, or 7
miles southeast of Trenton...moving southeast at 15 mph.
HAZARD...Frequent lightning and heavy rain.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder...you are close enough to be struck by
lightning. Heavy rain may cause temporary street flooding
especially in poor drainage areas.
Some locations in the path of this storm include
Lafayette, Chickamauga, Rising Fawn, Linwood, Noble, Wood Station,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3493 8539 3480 8513 3479 8514 3460 8537
3478 8556
TIME...MOT...LOC 1647Z 308DEG 15KT 3480 8542Special weather statement, Jul 15, 12:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
116 PM EDT SAT JUL 15 2017
GAZ002-011-151745-
Chattooga GA-Walker GA-
116 PM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA AND SOUTHERN
WALKER COUNTIES UNTIL 145 PM EDT...
At 116 PM EDT...a strong thunderstorm was over Trion, or near
Summerville...moving southeast at 15 mph.
HAZARD...Winds up to 40 mph and pea sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Summerville, Trion, Center Post, Tidings, James H. Floyd State Park
and Berryton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3457 8546 3466 8527 3451 8515 3449 8516
3448 8516 3437 8538
TIME...MOT...LOC 1716Z 329DEG 14KT 3452 8532
HAIL...0.25IN
WIND...40MPHThunderstorm Wind, Walker
- When
- July 15, 12:16 PM EST to 12:26 PM EST
- Where
- Walker County, 1.79 mi E of Cooper Hgts
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.803, -85.349
The Walker County 911 center reported a tree blown down near the intersection of Highway 136 and Kensington Road.
Thunderstorm Wind, Chattooga
- When
- July 15, 12:35 PM EST to 12:50 PM EST
- Where
- Chattooga County, 1.55 mi W of Welcome Hill to 0.79 mi E of Welcome Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.567, -85.347
The Chattooga County 911 center reported trees blown down from around the intersections of Sand Pit Road at Creekside Road and Center Post Road at Cummings Road to around the intersection of Tatum Road and Ridgeway Road.
Thunderstorm Wind, Floyd
- When
- July 15, 1:27 PM EST to 1:37 PM EST
- Where
- Floyd County, 0.81 mi NNE of Silver Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 34.191, -85.165
The Floyd County 911 center reported a power line blown down near the intersection of Spur 101 S.E. and Nelson Street S.E.
Hail, Wheeler
- When
- July 15, 4:00 PM EST to 4:10 PM EST
- Where
- Wheeler County, 7.02 mi NNW of Glenwood
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.275, -82.713
The Wheeler County Emergency Manager reported hail up to the size of quarters across the northern end of the county. Hail covered the ground around the intersection of Highways 19 and 46.
Thunderstorm Wind, Wheeler
- When
- July 15, 4:05 PM EST to 4:25 PM EST
- Where
- Wheeler County, 7.29 mi NNW of Glenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -82.710
The Wheeler County Emergency Manager reported eight or nine trees blown down around the intersection of Highways 19 and 46.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15, 201714 deaths · 1 event
- Flash Flooding and Hail in Arizona, July 15, 201710 deaths · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 15, 20171 death · 50 kt wind · 6 events
- Damaging Wind and Lightning Strike in New Mexico, July 15, 20171 death · 54 kt wind · 2 events
- Flash Flood and Damaging Winds in Montana, July 15, 2017$695,000 · 52 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 15, 2017$210,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 15, 2017$100,000 · 60 kt wind · 12 events
- Tornado and Damaging Winds in Texas, July 15, 2017$100,000 · EF0 · 3 events
- Damaging Winds in Texas, July 15, 2017$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017$21,000 · 1 in hail · 19 events
- Flash Flood in Texas, July 15, 2017$50,000 · 1 event
- Tornado in Texas, July 15, 2017$40,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717194, 717195, 717196, 717193, 717197.